Alert archive / North Dakota / Tornado Warnings in 2013

Tornado Warning 15, NWS Bismarck, ND

August 27, 2013Adams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 27, 2013, 3:57 PM MDT for Adams County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2013, 3:57 PM MDT (21:57 UTC)
Expired
Aug 27, 2013, 4:30 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Adams County, ND

The radar

The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WFUS53 KBIS 272157
TORBIS
NDC001-272230-
/O.NEW.KBIS.TO.W.0015.130827T2157Z-130827T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM MDT TUE AUG 27 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 430 PM MDT

* AT 355 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES NORTH OF HAYNES...OR 19 MILES NORTHWEST
  OF LEMMON....AND MOVING EAST AT 20 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4621 10235 4617 10224 4606 10222 4602 10263
      4614 10266
TIME...MOT...LOC 2157Z 255DEG 19KT 4609 10249

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

AYD
2 follow-up statements
676 
WWUS53 KBIS 272208
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT TUE AUG 27 2013

NDC001-272230-
/O.CON.KBIS.TO.W.0015.000000T0000Z-130827T2230Z/
ADAMS ND-
408 PM MDT TUE AUG 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL ADAMS COUNTY UNTIL
430 PM MDT...

AT 404 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 9 MILES NORTH OF HAYNES...OR 17 MILES NORTHWEST OF
LEMMON...MOVING EAST AT 20 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4615 10259 4621 10235 4617 10224 4606 10222
      4603 10255
TIME...MOT...LOC 2208Z 254DEG 19KT 4611 10240

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

AYD
304 
WWUS53 KBIS 272220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT TUE AUG 27 2013

NDC001-272230-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-130827T2230Z/
ADAMS ND-
420 PM MDT TUE AUG 27 2013

...THE TORNADO WARNING FOR CENTRAL ADAMS COUNTY WILL EXPIRE AT 530 PM
CDT/430 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4615 10259 4621 10235 4617 10224 4606 10222
      4603 10255
TIME...MOT...LOC 2220Z 254DEG 23KT 4613 10232

$$

AYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 27, 2:05 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 27, 2:05 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE AUG 27 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT TUE AUG 27 2013

MAIN CONCERN THIS PERIOD WILL BE THUNDERSTORMS. UNSTABLE AIR MASS
SOUTH OF THE CLOUD AREA ACROSS WESTERN NORTH DAKOTA BEGINNING TO
FIRE WITH THUNDERSTORMS THIS AFTERNOON ACROSS THE SOUTHWEST.
SUPPORT FOR THIS APPEARS TO BE A WEAK IMPULSE IN THE TROPICAL
PLUME ACROSS SOUTHWEST MONTANA INTO THE WESTERN DAKOTAS. OLD
FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA ALSO FORMING A LIFT
REGION. FOR TONIGHT AND WEDNESDAY...THE FRONTAL BOUNDARY REMAINS
ACROSS NORTHERN SOUTH DAKOTA AND WILL AGAIN BE THE FOCUS FOR
THUNDERSTORMS. GFS/NAM APPEAR TO HAVE A REASONABLE HANDLE OF THE
CONVECTION SO FAR. MAIN AREA OF CONVECTION SHIFTS TO THE CENTRAL
SECTIONS N WEDNESDAY AS A MCS IS POSSIBLE ACROSS THE CENTRAL
SECTIONS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 249 PM CDT TUE AUG 27 2013

THE FOCUS IN THE LONG TERM IS ON POTENTIAL SEVERE WEATHER ON
WEDNESDAY AFTERNOON AND NIGHT...THEN TEMPERATURE TRENDS WITH THE
PROGRESSION OF THE UPPER RIDGE THROUGH THE NORTHERN PLAINS.

A SHORT WAVE TROUGH IS STILL PROGGED TO TOP THE RIDGE AND MOVE INTO
THE STATE WEDNESDAY. COMBINED WITH THE MOIST AIR STILL IN PLACE AND
UNSTABLE AIRMASS THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE
WEATHER LATE IN THE AFTERNOON AND EVENING WEDNESDAY. STEEP MID
LEVEL  LAPSE RATES AND DECENT SHEAR PROFILES SUGGEST HIGH WINDS
WILL BE THE MAIN THREAT. ALSO WITH PRECIPITABLE WATER AMOUNTS OVER
AN INCH AND HALF WEST TO AROUND 2.00 INCHES NEAR BISMARCK...WHICH
ARE CONSIDERABLY HIGHER THAN NORMAL FOR THIS TIME OF YEAR...WILL
GIVE THE POTENTIAL FOR VERY HEAVY DOWNPOURS.

BY SATURDAY...THE LATEST 12 UTC MODEL CONSENSUS HAS THE UPPER AIR
PATTERN TRANSITIONING TO NORTHWEST FLOW OVER NORTH DAKOTA...PROVIDING
COOLER HIGHS IN THE 70S AND 80S SUNDAY AND MONDAY. HOWEVER LOOKING
BEYOND THE EXTENDED FORECAST THE 12 UTC GFS AND ECMWF HAVE YET
ANOTHER UPPER LEVEL RIDGE BUILDING BACK IN LATE MONDAY OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 305 PM CDT TUE AUG 27 2013

FOR THE 18Z TAF PERIOD...THE HAZARDS TO AVIATION CENTER ON THUNDERSTORMS.
AT 3 PM CDT...A LARGE HIGH PRESSURE SYSTEM IN THE UPPER ATMOSPHERE
WAS PULLING A TROPICAL PLUME OF MOISTURE INTO THE WESTERN DAKOTAS
AND EASTERN MONTANA. A FRONTAL BOUNDARY ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA WILL BECOME THE FOCUS FOR THUNDERSTORMS ACROSS
SOUTHWEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON THROUGH
WEDNESDAY MORNING. THE MAIN IMPACTS WILL BE FELT AT KDIK-
KBIS...BUT KMOT-KJMS WILL EVENTUALLY SEE A THUNDERSTORM THREAT ON
WEDNESDAY MORNING. VFR EXPECTED AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...MM
AVIATION...WAA
Hazardous weather outlook, Aug 27, 2:34 PM MDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT TUE AUG 27 2013

NDZ001>005-009>013-022-023-025-036-037-048-051-282045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-
DICKEY-
334 PM CDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-282045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
234 PM MDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND NIGHT.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY.
EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-034-035-042-045>047-050-282045-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
334 PM CDT TUE AUG 27 2013 /234 PM MDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 95 AND 100 DEGREES.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW
THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND NIGHT.

VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY.
EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW TO MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Aug 27, 1:30 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE AUG 27 2013

NDZ043-044-272000-
ADAMS ND-BOWMAN ND-
130 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORMS DEVELOPING ACROSS ADAMS COUNTY..

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
BUCYRUS TO 16 MILES SOUTHEAST OF BOWMAN HALEY DAM...AND MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUCYRUS...
  HETTINGER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

AYD
Special weather statement, Aug 27, 2:41 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM MDT TUE AUG 27 2013

NDZ041-043-044-272130-
ADAMS ND-BOWMAN ND-HETTINGER ND-
241 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ACROSS
HETTINGER...SOUTHEASTERN BOWMAN AND WESTERN ADAMS COUNTIES...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOTT TO 6 MILES EAST
OF BOWMAN HALEY DAM...AND MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GASCOYNE...
  REEDER...
  REGENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD
Special weather statement, Aug 27, 3:45 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT TUE AUG 27 2013

NDZ033-034-272215-
MORTON ND-STARK ND-
345 PM MDT TUE AUG 27 2013

...STRONG THUNDERSTORM TO IMPACT NORTHWESTERN MORTON AND EASTERN
STARK COUNTIES...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF RICHARDTON...OR 26 MILES
SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHARDTON...
  HEBRON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:16 PM MDTSevere Thunderstorm WarningBISBurke, Divide59 min
Aug 26, 6:53 PM MDTSevere Thunderstorm WarningBISBurke, Williams22 min
Aug 26, 7:39 PM MDTSevere Thunderstorm WarningBISBurke66 min
Aug 27, 1:41 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger49 min
Aug 27, 2:17 PM MDTAreal Flood AdvisoryBISAdams, Hettinger6 hr
Aug 27, 3:07 PM MDTSevere Thunderstorm WarningBISHettinger, Stark38 min
Aug 27, 3:43 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Aug 27, 4:01 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux59 min

Nearby

Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.